What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 11:44 AM CST, 47 minutes earlier.
Area forecast discussion, Jul 21, 11:44 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1244 PM CDT Sun Jul 21 2019
.UPDATE...1154 AM CDT
The primary concern going into this afternoon is the heavy rain
and flash flooding threat with the ongoing convection, along with
new convection likely to develop south of I-80 through the
afternoon.
An upper level disturbance (MCV) and weak surface low is in place
over my southwest CWA, with a surface frontal boundary laid out
to the east of this feature right across my southern CWA. While
some strong storms (capable of producing strong wind gusts) will
be possible this afternoon in the vicinity of the surface front
in my far southern counties, it appears the primary threat this
afternoon will be heavy rainfall. We have already seen some
impressive rain rates over 2" per hour out of this activity over
parts of northern Lasalle. Given the continued presence of
tropical-like precipitable water values up around 2", over the
area, these storms will continue to be very heavy rain producers.
Therefore, the threat of isolated flash flooding will continue to
be a concern this afternoon especially in areas where cell
training occurs. It does appear the main focus for increasing
storm coverage will gradually sag south of I-80 and east of I-55
this afternoon. North and west of this area, storms will gradually
become less likely into the afternoon. Expect storms with very
heavy rain to continue over southern sections of the area through
late this afternoon, before the activity shifts out of the area.
KJB
&&
.SHORT TERM...
230 AM CDT
Through Monday...
The excessive heat episode has ended and now just one more day
with rain chances before we can turn the page on that, and
probably for much of this week which has been a rarity the past
few months. For this afternoon, the thunderstorm chances are
confined south of I-80, where a couple stronger storms possible.
Early this morning finds a surface cold front oozing its way
southward, with a weak 1010 mb low in western/northwestern
Illinois inching its way eastward along the boundary. Convergence
generally in the 925-850 mb layer, and associated frontogenesis,
has resulted in scattered showers and storms in far northern
Illinois early this morning. The footprint of activity has been
very confined thus far this morning, with thanks to the MCS over
Missouri that developed last evening helping to rob a good amount
of upstream moisture transport. This low-level baroclinic zone
and generally weak isentropic ascent over it will continue to be a
focus for scattered convection this morning as it sinks
southward. There will also be some marginal forcing for ascent
from a mid-level short wave slowly moving east over the area,
adding support to chance/scattered percentages for showers and
storms. While there were a few higher-resolution/convective
allowing models showing quite a bit of activity this morning, have
felt more comfortable with the HRRR and experimental HRRR
solutions showing considerably less, and more consistent with the
reasoning above. Locally heavy rainfall rates are the main concern
with any training cells, especially if overlapping the Chicago
metro which could occur for a period early this morning.
The northeast winds behind the boundary this morning have already
ushered in cooler air and will gradually advect drier air. Clouds
are likely to increase beforehand this morning, especially near
the lake/land interface where cooler boundary layer temperatures
are shoved into residual high dew point air. There had been some
fog in southeast Wisconsin shore locations earlier, but that has
since eased possibly due to ongoing showers. There's an outside
chance some fog develops early this morning in far northeast
Illinois, but more so should see clouds that likely linger into
the afternoon.
The frontal boundary will be draped across the southern CWA during
the afternoon, with still robust layer moisture along it
characterized by boundary layer dew points in the 70s and PWATs
of 1.8 in+. Depending on amount of sun, areas along and south of
the Kankakee River Valley should warm into the upper 80s to lower
90s. NAM and GFS forecast mixed-layer CAPE of 2000-2500 J/kg
supports again some deeper storms. Convergence along the front is
not particularly great as the weak surface low moves through, so
have low confidence for coverage but would expect at least
scattered convection in part -- maybe just the far part -- of the
southeast CWA this afternoon. Precipitation loading for
microburst potential does again have a signal, and temporary
torrential downpours in the moist regime are almost a given. The
SPC Marginal Risk covers the isolated damaging wind potential
well.
The north-northeast winds behind the front will build waves on
Lake Michigan today. The setup is not robustly strong, but with
3-4 ft waves and considering the degree of approach in winds and
wave direction, will have a high rip current risk for mainly
Chicago and southeast.
For tonight, the surface front should be south of the area by
early evening, however some spotty evening showers north of the
boundary may persist thanks to continued 850-925 mb moist
advection and frontogenesis. That will shift out by later
evening. As the upper jet stream and mid-upper height pattern
further buckles, another short wave will drop over the area late
tonight and Monday morning. Model guidance indicates some moisture
and weak ascent with this in the mid-levels but little else going
for it. Was on the fence with this but have maintained a blend-
provided small chance for showers with this.
This late tonight upper short wave will induce the stronger cool
and dry advection on north-northeast surface winds going into
Monday. Highs look to be in the mid 70s area-wide with dew points
in the 50s, providing a considerably different feel from
recently. The increased wind speeds aligned with the lake fetch
will build waves to 4-6 ft along the CWA Lake Michigan shores
Monday. A high rip current risk will thus materialize. With the
high lake levels, there is a limited risk of minor immediate
shoreline flooding of susceptible locations, as has been seen in
recent 5-8 ft wave events.
MTF
&&
.LONG TERM...
230 AM CDT
Monday night through Saturday...
A long wave trough will have firmly established itself across
Quebec by Monday night, with upper ridging across the Plains and
Rockies. In-between, the northerly flow will keep temperatures
near normal during midweek. All the guidance indicate a short wave
and associated mid-level colder pocket dropping over the Great
Lakes on Tuesday or Tuesday night. The signal for diurnally-driven
spotty showers and even possibly a couple storms is primarily
north and northeast of the area on Tuesday/Tuesday evening, so
continue with a dry forecast. Wednesday looks to have a lake
breeze as the surface high around 1022 mb drifts nearby. A few
guidance members indicate QPF splotches along this. Just too far
of a distance to key in on a mesoscale forcing feature like that
under a synoptic regime otherwise favoring dry conditions, so
maintain a dry forecast there as well.
Return flow behind the high settles in during late week on
guidance, with temperatures creeping back above normal and
possibly to 90 by the weekend. That may be modulated some if
there is any convection that makes it into the area earlier than
indicated by guidance, such as MCS activity from the Northern
Plains/Upper Midwest on Friday.
MTF
&&
.AVIATION...
For the 18Z TAFs...
Showers and thunderstorms continue from just south of ORD back
towards KVYS and points south and east. ORD should be finished
with the rain as is DPA. MDW will see another 1-2 hours of
shra/tsra before activity shifts south. GYY will be getting into
the activity by 19z or so. RFD will remain dry. Ceilings are a
bit variable with a band of IFR from ORD to MDW to GYY but this is
moving southward so ORD should see improvement to MVFR soon with
DPA and RFD already MVFR. Improvement to VFR will occur by mid or
late afternoon at these sites. MDW and GYY will see IFR for a few
more hours and improve to MVFR then VFR toward mid or late
afternoon. Winds will remain NNE to NE through the evening and
stay somewhat elevated overnight. For Monday, VFR is expected and
NNE-NE winds will continue with gusts into the 20-25 kt range
developing by early afternoon.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ014 until 5 AM Tuesday.
IN...Beach Hazards Statement...INZ001-INZ002 until 5 AM Tuesday.
LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...7 PM Sunday to 5
AM Tuesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jul 21, 11:57 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1257 PM CDT Sun Jul 21 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221800-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1257 PM CDT Sun Jul 21 2019 /157 PM EDT Sun Jul 21 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60.
Elevated Flooding Risk.
High Swim Risk
DISCUSSION...
Showers and thunderstorms will continue along and south of a line from
Chicago to LaSalle through the afternoon. Heavy rainfall and isolated
flooding will be possible with any storms. There is a chance for gusty
winds to 50 or 60 mph mainly east of Interstate 55 and south of Interstate
80.
Increasing northerly winds today will result in building waves
along the Lake Michigan shore by early to mid afternoon. This
will create dangerous swimming conditions especially from
Chicago south and east.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
High Swim Risk
Friday and Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Breezy northerly winds over Lake Michigan on Monday will
continue to build waves along Illinois and Indiana beaches.
This will result in dangerous swimming conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, though there may be
a couple severe storms south of I-80 this afternoon. Rainfall
reports are also appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 10 to 20 mph.
LMZ740>745-221800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1257 PM CDT Sun Jul 21 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Friday and Saturday...
Limited Thunderstorm Risk.
MDB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 21, 11:51 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1251 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HEAVY RAIN 2 SE YORKVILLE 41.61N 88.44W
07/21/2019 M3.10 INCH KENDALL IL PUBLIC
1249 PM HEAVY RAIN 1 E EAST BROOKLYN 41.17N 88.24W
07/21/2019 M2.07 INCH KANKAKEE IL PUBLIC
RAIN FELL IN 45 MINUTES.
&&Special weather statement, Jul 21, 12:08 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
108 PM CDT Sun Jul 21 2019
ILZ023-033-039-211845-
Kankakee IL-Iroquois IL-Ford IL-
108 PM CDT Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR KANKAKEE...NORTH CENTRAL FORD AND
NORTHWESTERN IROQUOIS COUNTIES UNTIL 145 PM CDT...
At 107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bradley to 6 miles west of Kankakee to
Herscher. Movement was east at 25 mph.
Wind gusts of 55 mph will be possible with these storms.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Momence, Herscher, Clifton,
Grant Park, Chebanse, Aroma Park, Sun River Terrace, Bonfield,
Buckingham, Cabery, Irwin and Union Hill.
Including the following interstate...
I-57 between mile markers 298 and 322.
This includes... Kankakee Community College, Kankakee County
Fairgrounds and Speedway, Kankakee River State Park, and Olivet
Nazarine University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4113 8755 4093 8796 4097 8825 4118 8815
4121 8808 4121 8801 4123 8801 4126 8794
4126 8753 4118 8753
TIME...MOT...LOC 1807Z 276DEG 23KT 4117 8778 4108 8797 4102 8811
BirkLocal storm report, Jul 21, 12:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
109 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 3 SE EAST BROOKLYN 41.15N 88.23W
07/21/2019 M1.66 INCH KANKAKEE IL PUBLIC
RAIN FELL IN 35 MINUTES.
&&Local storm report, Jul 21, 12:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
125 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HEAVY RAIN MANTENO 41.25N 87.84W
07/21/2019 M1.46 INCH KANKAKEE IL PUBLIC
0120 PM HEAVY RAIN 3 N CARBON HILL 41.34N 88.31W
07/21/2019 M0.75 INCH GRUNDY IL COCORAHS
RAIN FELL IN 15 MINUTES.
&&Special weather statement, Jul 21, 12:30 PM CST, 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville
130 PM CDT Sun Jul 21 2019
ILZ023-033-211900-
Kankakee IL-Iroquois IL-
130 PM CDT Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE AND
NORTHERN IROQUOIS COUNTIES UNTIL 200 PM CDT...
At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aroma Park to near Chebanse to near
Ashkum. Movement was east at 25 mph.
Wind gusts of 55 mph will be possible with these storms.
Locations impacted include...
Watseka, Momence, Clifton, St. Anne, Ashkum, Aroma Park, Hopkins
Park, Crescent City, Sun River Terrace, Martinton, Beaverville and
Papineau.
Including the following interstate...
I-57 between mile markers 290 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4087 8805 4100 8788 4116 8773 4117 8753
4109 8753 4072 8774
TIME...MOT...LOC 1830Z 274DEG 20KT 4109 8776 4100 8781 4086 8790
BirkLocal storm report, Jul 21, 12:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
131 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY RAIN 2 NNW CARBON HILL 41.32N 88.31W
07/21/2019 M0.62 INCH GRUNDY IL COCORAHS
RAIN FELL IN 15 MINUTES.
&&